Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 21, NWS Gray, ME

June 26, 2005Cumberland County, Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 26, 2005, 1:25 PM EDT for Cumberland County, Oxford County, Maine. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2005, 1:25 PM EDT (17:25 UTC)
Expired
Jun 26, 2005, 1:53 PM EDT
In force
28 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

Counties Cumberland County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 56 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2005-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2005-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
706 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 261725
SVRGYX
MEC005-017-261815-
/O.NEW.KGYX.SV.W.0021.050626T1725Z-050626T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
125 PM EDT SUN JUN 26 2005

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN CUMBERLAND COUNTY IN SOUTHWEST MAINE
  SOUTHWESTERN OXFORD COUNTY IN WESTERN MAINE

* UNTIL 215 PM EDT

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM IS ALSO CAPABLE OF 
  PRODUCING VERY HEAVY RAINFALL.  THIS STORM WAS LOCATED NEAR 
  LOVELL...OR ABOUT NEAR FRYEBURG...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF SWEDEN BY 135 PM EDT
  DENMARK BY 215 PM EDT

LAT...LON 4419 7099 4402 7099 4390 7086 4410 7070

$$

POHL
1 follow-up statement
000 
WWUS51 KGYX 261753
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
151 PM EDT SUN JUN 26 2005

MEC005-017-261801-
/O.CAN.KGYX.SV.W.0021.000000T0000Z-050626T1815Z/
OXFORD ME-CUMBERLAND ME-
151 PM EDT SUN JUN 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN 
CUMBERLAND AND SOUTHWESTERN OXFORD COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED BELOW SEVERE LIMITS.

LAT...LON 4419 7099 4402 7099 4390 7086 4410 7070

$$

POHL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:22 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 26, 9:22 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
922 AM EDT SUN JUN 26 2005

.SHORT TERM (TODAY AND TONIGHT)...
PRIMARY SHORT TERM PROBLEM WILL BE STRONG THUNDERSTORMS THIS
EVENING. SURFACE ANALYSIS INDICATES TWO SEPARATE BOUNDARIES. ONE
DRAPED ACROSS SOUTHERN MAINE...NEW HAMPSHIRE...AND VERMONT...AND
ANOTHER JUST NORTH OF THE CANADIAN BORDER. BELIEVE THUNDERSTORM
ACTIVITY WILL BE FOCUSED ALONG THE SOUTHERN BOUNDARY. MODEL SOUNDINGS
INDICATE DEVELOPING INSTABILITY LATE THIS AFTERNOON AND EVENING.
STRONGEST INSTABILITY SHOULD BE ACROSS THE SOUTHERN PORTIONS OF
CWA. ONE QUESTION REMAINS...HOW STRONG WILL THE STORMS BE? WEAK CAP
AT 830MB SHOULD QUICKLY ERODE TODAY. VERY LITTLE IN THE WAY OF
DIRECTIONAL SHEAR IN PLACE FOR THE AFTERNOON. WITH EXCEPTIONALLY WARM
ATMOSPHERE IN PLACE...DO NOT EXPECT HAIL TO BE THE PRIMARY THREAT.
EXPECT GUSTY WINDS TO BE THE PRIMARY THREAT WITH STORMS. ALL THINGS
CONSIDERED...EXPECT A DECENT LINE TO SET UP WITH PERHAPS SOME
ISOLATED SEVERE STORMS. WILL UPDATE FORECAST TO CLEAN UP SOME
MORNING WORDING.

.PREVIOUS DISCUSSION...
.SHORT TERM (TODAY AND TONIGHT)...
A COLD FRONT WILL STALL ACROSS SOUTHERN PORTIONS OF THE GRAY MAINE
FORECAST AREA TODAY.  A WEAK WAVE OF LOW PRESSURE MAY MOVE ALONG THE
FRONT TRIGGERING SCATTERED AFTERNOON THUNDERSTORMS.  THIS BOUNDARY
WILL REMAIN NEAR OR JUST SOUTH OF THE AREA TONIGHT.  WILL CONTINUE
WITH CHANCE SHOWERS OR THUNDERSTORMS TONIGHT.  IN ADDITION THE
COMBINATION OF HIGH DEWPOINTS OVER THE WATER AND AN ONSHORE FLOW
SHOULD RESULT IN DEVELOPING SEA FOG TONIGHT.  EXPECT THE FOG TO
AFFECT COASTAL SECTIONS LATER TONIGHT.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
FRONTAL BOUNDARY RETURNS NORTH AS WARM FRONT LATER MONDAY/EARLY
TUESDAY. AFTER THE WARM FRONT LIFTS NORTH...CONVECTION SHOULD BECOME
LESS LIKELY TUESDAY AS MID LEVEL RIDGING CAPS THE ATMOSPHERE. THE
NEXT CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD COME WITH A STRONGER
MID LEVEL SHORT WAVE IN THE MID LEVELS LATER TUESDAY INTO
WEDNESDAY WITH A CHANCE OF CONVECTION WEDNESDAY AND THURSDAY AS THE
WARM HUMID CONDITIONS CONTINUE. UPPER SOUTHWEST FLOW RELAXES FRIDAY
WITH DEWPOINTS DROPPING BACK TO THE UPPER 50S.

&&

.AVIATION...
MVFR CONDITIONS IN AREAS OF HAZE EARLY TODAY THEN GENERALLY VFR.
THERE WILL BE SOME LOCAL IFR CONDITIONS IN SCATTERED THUNDERSTORMS
THIS AFTERNOON.  CONDITIONS WILL LOWER TO IFR IN AREAS OF DEVELOPING
COASTAL FOG LATER TONIGHT.

&&

.MARINE...
WILL DROP SCA.  NO FLAGS TODAY OR TONIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 26, 3:15 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
315 AM EDT SUN JUN 26 2005

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-271100-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25
TO 40 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
315 AM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE OVER SOUTHERN
PORTIONS OF MAINE AND NEW HAMPSHIRE THIS AFTERNOON INTO THIS
EVENING. MAIN THREAT WILL BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 26, 12:14 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1214 PM EDT SUN JUN 26 2005

NHZ004-006-261813-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
INCLUDING THE CITIES OF...CONWAY...MOULTONBOROUGH AND OSSIPEE
1214 PM EDT SUN JUN 26 2005

A SLOW MOVING THUNDERSTORM LOCATED OVER CENTRAL CARROLL COUNTY IN NEW
HAMPSHIRE WILL AFFECT THE COMMUNITIES OF CONWAY AND MADISON THROUGH
100 PM. THIS STORM IS MOVING TOWARD THE SOUTHEAST AT 10 MPH AND IS
CAPABLE OF PRODUCING UP TO 2 INCHES OF RAIN AND SMALL HAIL. THE HEAVY
RAIN MAY CAUSE LOCALIZED FLOODING AND SHARP RISES IN AREA CREEKS AND
STREAMS.
Special weather statement, Jun 26, 1:14 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
114 PM EDT SUN JUN 26 2005

MEZ012-018>020-261913-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-INTERIOR YORK ME-
SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...ALFRED...AUBURN...BETHEL...BRIDGTON...
FRYEBURG...LEWISTON...MECHANIC FALLS...NAPLES...NORTH WINDHAM...
RUMFORD...SANFORD...SOUTH PARIS AND TURNER
114 PM EDT SUN JUN 26 2005

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST MAINE THROUGH 330 PM...

A DEVELOPING CLUSTER OF THUNDERSTORMS WILL AFFECT SOUTHWEST MAINE
THROUGH MID AFTERNOON. AS THE STRONGEST STORMS AFFECT FRYEBURG...
BROWNFIELD...HIRAM AND WEST BALDWIN THROUGH 145 PM...EXPECT WIND
GUSTS TO 45 MPH...PEA SIZED HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN AN HOUR IS
POSSIBLE WITH STRONGER STORMS. THIS MUCH RAIN MAY RESULT IN LOCALIZED
STREET FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON IN SOUTHWEST MAINE...BE ON
THE ALERT FOR THREATENING WEATHER...AND SEEK SAFE SHELTER WHEN STORMS
APPROACH.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:47 PM EDTSevere Thunderstorm WarningGYXYork43 min
Jun 26, 2:31 PM EDTSevere Thunderstorm WarningGYXYork44 min
Jun 26, 4:04 PM EDTFlash Flood WarningGYXYork116 min
Jun 26, 4:13 PM EDTSpecial Marine WarningGYX62 min

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.